Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 8, 2004, 6:36 PM EDT for Rensselaer County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 6:36 PM EDT (22:36 UTC)
- Expired
- Jul 8, 2004, 7:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Rensselaer County, NY
The radar
The Albany radar (KENX), 46 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 082236 SVRALY NYC083-082330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 635 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENSSELAER COUNTY IN EAST CENTRAL NEW YORK THIS INCLUDES THE CITIES OF...NASSAU...HOOSICK FALLS...EAST GREENBUSH * UNTIL 730 PM EDT * AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR NASSAU...OR ABOUT OVER NASSAU...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST SAND LAKE AND 7 MILES NORTHWEST OF STEPHENTOWN BY 645 PM EDT AVERILL PARK BY 650 PM EDT BERLIN BY 710 PM EDT GRAFTON BY 720 PM EDT 7 MILES SOUTH OF HOOSICK FALLS BY 730 PM EDT LAT...LON 4253 7376 4243 7356 4286 7310 4301 7340 $$ VTK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 3:30 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY, NY 330 PM EDT THU JUL 8 2004 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH THE REGION TONIGHT. A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM...WILL PUSH THROUGH THE REGION LATE TONIGHT AND EARLY FRIDAY MORNING. AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF SHOWERS ACROSS THE ADIRONDACK REGION EARLY ON FRIDAY. AFTER THAT...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND. && .SHORT TERM (TONIGHT AND FRIDAY)... VIS SAT PICTURE SHOWING A LINE OUT AHEAD OF THE ACTUAL COLD FRONT WHERE ANY ACTIVITY SHOULD HAVE A CHANCE OF DEVELOPING THIS EVENING. JET REGION AT 250 SHOWS US IN THE LEFT FRONT QUAD. LATEST KENX RADAR SHOWING SOME WEAK POP UP STORMS ON THE SCOPE. NO MAJOR DEVELOP NOTED UPSTREAM OF THE AREA TODAY...DO NOT ANTICIPATE ANY MAJOR OUTBREAK THIS EVENING. LOOKING AT THE RUC ANALYSIS...GOOD DIVERGENCE ALOFT...HOWEVER AT THE SURFACE...NO CONVERGENCE. SURFACE DEWPOINTS AT 18Z IN THE UPPER 60S...WITH TEMPS RIGHT AROUND 80...WITH THE EXCEPTION OF EXTREME SOUTHERN NEW YORK. AT THE 850 MB LEVEL... DEWPOINTS ARE GENERALLY IN THE 8 TO 12 DEGREE RANGE. FLOW AT 850 LOOKS RELATIVELY WEAK. AT 500 MB...THE 12Z MAX WIND SPEED UPSTREAM OF THE TROUGH AGAIN LOOKS TO BE RELATIVELY WEAK FOR CONVECTION. MODELS SHOWING BEST AREA OF UPWARD MOTION LIES ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. OVERALL...NOT OVERLY IMPRESSED WITH THE ENVIRONMENT CONDITIONS FOR ANY MAJOR STORMS THIS EVENING. BOTTOM LINE...WILL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. ON FRIDAY...THE UPPER LEVEL LOW/TROF STILLS LINGERS IN THE AREA THROUGH FRIDAY MORNING. WILL KEEP IN A CHANCE OF SHOWERS ACROSS THE EXTREME NORTHERN ZONES WITH THIS FEATURE FOR THE FIRST PART OF THE DAY. BY LATE IN THE AFTERNOON...UPPER LEVEL TROUGH SHOULD EXIT THE REGION AS HIGH PRESSURE BUILDS INTO THE REGION. && .LONG TERM (SATURDAY THROUGH WEDNESDAY) HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY AND SUNDAY...FLATTENING OUT OUR FLOW. MODELS INDICATING ANY PRECIPITATION WILL STAY TO OUR SOUTH AND WEST DURING THE DURATION. BY MONDAY...THINGS GET UNSETTLED AGAIN AS A LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES MOVES EASTWARD. AT THIS TIME IT LOOKS LIKE OUR SOUTHERN TWO THIRDS OF THE AREA COULD SEE SOME MEASURABLE PRECIP WITH THIS...SO WILL CONTINUE WITH A CHANCE OF RAIN. ON TUESDAY AND WEDNESDAY A SERIES OF LOWS WILL MOVE THROUGH THE REGION. WILL PUT IN A CHANCE OF SHOWERS EACH DAY. && .AVIATION...CEILINGS AND VISIBILITIES WILL GENERALLY BE IN THE VFR RANGE THIS EVENING...WITH THE EXCEPTION DURING THUNDERSTORMS. BEST AREA FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE ACROSS THE NORTHERN THIRD OF THE RTE AT KGFL WHERE CEILINGS AND VISIBILITIES COULD DROP BELOW THE IFR RANGE. ACROSS THE SOUTHERN TWO THIRDS OF THE RTE...SHOWERS AND TS ARE POSSIBLE THROUGH MIDNIGHT ALTHOUGH NORTH AS HEAVY AS THE NORTHERN THIRD. && .HYDROLOGY... THE HEAVIEST RAIN FELL ACROSS HERKIMER COUNTY LAST NIGHT WITH SOME LOCATIONS RECORDING UP TO 4 INCHES OF RAIN. WITH THE MODELS INDICATING THIS AREA FOR THE BEST UPWARD MOTION. THIS SITE WILL HAVE TO BE CLOSELY MONITORED FOR FLASH FLOODING WITH THE NEXT ROUND OF STORMS TONIGHT. RVS ISSUED FOR THE MOHAWK VALLEY REGION. && ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE MA...NONE. CT...NONE. &&
Hazardous weather outlook, Jul 8, 5:22 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 522 AM EDT THU JUL 8 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-081100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS THE LOCAL AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR MID TO LATE THIS AFTERNOON. A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON CUTTING INTO A MOIST AND UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL FORM AHEAD OF THE COLD FRONT. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND HAIL. IN ADDITION...HEAVY DOWNPOURS ARE POSSIBLE WHICH COULD LEAD TO LOCALIZED FLOODING. THE ACTIVITY WILL BEGIN TO WEAKEN WITH THE LOSS OF DAYTIME HEATING IN THE EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:36 PM EDT | Flash Flood Warning | ALY | Herkimer | 2 hr |
| Jul 8, 4:34 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 56 min |
| Jul 8, 6:33 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.